Revista Matemática Iberoamericana


Full-Text PDF (185 KB) | Metadata | Table of Contents | RMI summary
Volume 30, Issue 1, 2014, pp. 309–316
DOI: 10.4171/RMI/779

Published online: 2014-03-23

Flat surfaces in hyperbolic 3-space whose hyperbolic Gauss maps are bounded

Francisco Martín[1], Masaaki Umehara[2] and Kotaro Yamada[3]

(1) Universidad de Granada, Spain
(2) Tokyo Institute of Technology, Japan
(3) Tokyo Institute of Technology, Japan

We construct a weakly complete flat surface in hyperbolic 3-space $H^3$ having a pair of hyperbolic Gauss maps both of whose images are contained in an arbitrarily given open disk in the ideal boundary of $H^3$. This construction is accomplished as an application of minimal surface theory. This is an interesting phenomenon when one compares it with the fact that there are no complete non-flat minimal (resp. non-horospherical constant mean curvature one) surfaces in $\mathbb{R}^3$ (resp. $H^3$) having bounded Gauss maps (resp. bounded hyperbolic Gauss maps).

Keywords: Contact manifolds, minimal surfaces, flat fronts, improper affine fronts

Martín Francisco, Umehara Masaaki, Yamada Kotaro: Flat surfaces in hyperbolic 3-space whose hyperbolic Gauss maps are bounded. Rev. Mat. Iberoamericana 30 (2014), 309-316. doi: 10.4171/RMI/779